Donald J. Kushon, MD, Sunil Verma, MD, Mahmoud Elfatah, MD, Scott F. Allen, MD, Kehinde Ogundipe, MD, Renata Angelini, MD, and Amy Mackenzie, MD
Primary Psychiatry. 2009;16(11):22-24
Disclosure: The authors report no affiliation with or financial interest in any organization that may pose a conflict of interest.
Off-label disclosure: This article includes discussion of the following unapproved medications for mood disorder due to multiple myeloma with manic features: risperidone, quetiapine fumarate, and valproic acid.
• Psychosomatic manifestations of multiple myeloma have been described in the literature.• Multiple myeloma can be a cause of secondary mania and mania can be one of the first presenting symptoms.• Causes of mental status changes in patients with multiple myeloma include hypercalcemia, renal failure, infections, hyperammonemia, and hyperviscosity syndrome.• Multiple myeloma should be included in the differential diagnosis in patients presenting for the first time with recent onset of mania.• Recognition of multiple myeloma as a cause of secondary mania will facilitate proper treatment and prevent advancement of the disease.
Medical conditions that can cause new onset of mania may be overlooked, leading to treatment delays. The authors seek to increase awareness of multiple myeloma as a possible cause of secondary mania. The authors report on new-onset mania in a 59-year-old woman who after further medical investigation was found to have stage III multiple myeloma. Palliative treatment for multiple myeloma resulted in a decrease in the patient’s manic symptoms and stabilization of the medical condition. Recognition of multiple myeloma as a cause of secondary mania will facilitate proper treatment and prevent advancement of the disease.